Antidepressants are considered essential for treating chronic depression and other mental health conditions. Yet many patients cite sexual dysfunction as a common side effect, causing them embarrassment and distress.
Antidepressants and Sex: What’s The Link?
This article will look at managing and treating antidepressant-induced sexual dysfunction, also referred to as emergent sexual dysfunction (TESD).
The likelihood and severity of sexual dysfunction as a side effect can vary depending on the specific antidepressant medication. It also depends on the individual’s unique response to the treatment, the dose, and how long they’ve been taking it. Some common sexual side effects associated with antidepressants include:
- Decreased libido (sexual desire): Many people report a decrease in their sexual desire or interest while on antidepressants.
- Erectile dysfunction: Antidepressants can affect blood flow and nerve function. This may lead to difficulties with achieving or sustaining an erection in men.
- Difficulty achieving orgasm (anorgasmia): Some individuals on antidepressants may have trouble reaching orgasm or experience delayed orgasm.
- Reduced vaginal lubrication and difficulty reaching orgasm in women: Women may experience decreased vaginal lubrication and difficulties achieving orgasm while taking these medications.
- Changes in sexual arousal and satisfaction: Some individuals may notice a decrease in sexual satisfaction or arousal.
That said, not everyone on antidepressants will experience sexual dysfunction. In fact, the severity of these side effects can vary from person to person.
Why do antidepressants impact sex life?
Antidepressants, like selective serotonin reuptake inhibitors (SSRIs) can cause a higher likelihood of sexual dysfunction compared to norepinephrine dopamine reuptake inhibitors (NDRIs), like bupropion. NDRIs have a lower propensity to cause sexual side effects, while also improving depressive symptoms.
While most SSRIs and other antidepressants primarily target serotonin and/or norepinephrine levels in the brain, NDRIs mainly affect the levels of dopamine and norepinephrine.
Enhancing dopamine levels in the brain may counteract the sexual side effects associated with reduced dopamine activity that can occur with other antidepressants. Dopamine is a neurotransmitter that plays a key role in sexual arousal and desire, so their action on dopamine may help maintain or even improve sexual function for some individuals.
The importance of healthy sexual function
Experiencing sexual dysfunction can be debilitating. It significantly impacts a person’s quality of life, intimate relationships, and emotional well-being.
Sexual intimacy is an essential part of many romantic relationships. When one or both partners experience sexual dysfunction, it can strain the relationship. This leads to feelings of frustration, disappointment, and even resentment, which can create tension and distance between partners. It can also lead to psychological distress, including anxiety, depression, low self-esteem, and feelings of inadequacy. These emotional issues can further exacerbate sexual dysfunction, creating a vicious cycle.
In fact, depressive patients are 50-70% more likely to develop sexual dysfunction (SD), while SD itself heightens depression risk by 130-300%.
Addressing the issue
Sadly, many people often give up their antidepressant regimen in the hopes of having a normal sex life. Unfortunately, this only worsens depressive symptoms. However, there are strategies to resolve both concerns.
If you are experiencing sexual side effects while taking antidepressants, it’s important to discuss these concerns with your healthcare provider.
Doctors may adjust your medication, try a different antidepressant or explore other treatment options to help manage these side effects while still effectively treating your depression or anxiety. Sometimes, they may recommend strategies or additional medications, like PD5 inhibitors (tadalafil) used to treat ED, to counteract the sexual side effects. PD5s can also be prescribed for women experiencing TESD.
It’s also essential to talk to your partner when your sex drive is low and how your medication is affecting you. Explain that it may take longer to feel aroused or when it would be better for you to have sex.
While this may take spontaneity out of the moment, communication is key to an emotional connection. Forming a stronger emotional bond often helps to strengthen your sex drive.